Oklahoma, 2021

Heat in Oklahoma, August 21 to 26, 2021

August 21 to 26, 2021 · NWS OUN · 1 event in 1 county or zone

A heat wave impacted much of Oklahoma on the 21st through the 26th, with heat index values reaching 110 degrees at times.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A heat wave impacted much of Oklahoma on the 21st through the 26th, with heat index values reaching 110 degrees at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 21, 4:51 AM CST, 7 hours 9 minutes earlier.

Area forecast discussion, Aug 21, 4:51 AM CST, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
551 AM CDT Sat Aug 21 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 230 AM CDT Sat Aug 21 2021

Area of showers and thunderstorms will continue to drift southeast
across portions of north-central Oklahoma early this morning. This
activity is expected to gradually dissipate through the morning as
it moves off into eastern Oklahoma. This activity will produce an
outflow boundary that move slowly south toward the I-40 corridor
today. This boundary will act as a focus for another round of
convection this afternoon into this evening. A very minor mid-level
disturbance will move northeast out of Texas and into western
Oklahoma later today. This will also aid in convective development
across portions of central into northern Oklahoma.

Although wind fields will remain relatively weak, sufficient
instability will be present for a few strong updrafts that may
result in a some strong to severe storms. Strong wind gusts as well
as heavy rainfall will be the main hazards with these storms.

Meanwhile, near and south of the boundary, especially from central
into south-central and southeast Oklahoma, the combination of heat
and humidity will result in heat indices that will likely exceed
advisory criteria. Will issue a heat advisory for this area for the
afternoon into the early evening hours.

Some of the convection is expected to linger at least through the
evening hours Saturday night before dissipating.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 230 AM CDT Sat Aug 21 2021

Upper ridge begins to take over and dominate the weather across the
area by Sunday and this looks to continue through much of the
following week with hot and humid conditions with very little chance
of rainfall. There could be a few days where parts of the area
approach heat advisory thresholds, especially central into eastern
parts of the area. If Oklahoma City is going to hit the century mark
this summer, Tuesday and Wednesday may have the best shots as the
ridge sits overhead.

GFS would suggest that perhaps the ridge breaks down by the end of
the week into the following weekend, but the ridge remains dominate
feature in the ECMWF a bit longer, until late next weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 545 AM CDT Sat Aug 21 2021

An outflow boundary as pushed into central Oklahoma early this
morning with northeast/southeast winds currently seen behind the
boundary and south winds ahead. This boundary is forecast to stall
and perhaps lift slightly northward this afternoon. This boundary
will be the focus of potential thunderstorm development late
afternoon into tonight. Some storms may be strong to severe with
damaging wind gusts and heavy, localized rainfall the main
concerns.

&&

.UPPER AIR...
Issued at 545 AM CDT Sat Aug 21 2021

No upper air flights are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  93  74  94  73 /  30  40   0   0
Hobart OK         96  73  96  71 /  20  20   0   0
Wichita Falls TX  95  76  96  73 /  10  10   0   0
Gage OK           90  70  95  72 /  40  40   0   0
Ponca City OK     90  72  95  73 /  20  20  10   0
Durant OK         95  75  95  73 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ018>020-024>032-039>043-045>048-050>052.

TX...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...01
Hazardous weather outlook, Aug 21, 10:49 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CDT Sat Aug 21 2021

OKZ004>048-050>052-TXZ083>090-221700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CDT Sat Aug 21 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Heat...
Hot and humid conditions will lead to heat indices ranging from
105 to 110 degrees this afternoon and evening. These conditions
could cause heat related illness, particularly for those working
or participating in outdoor activities.

.Thunderstorms...
There is a marginal risk of severe thunderstorms this afternoon
and evening for northern and central Oklahoma. The main hazards
will be damaging wind gusts and heavy, localized rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Heat...
Hot and humid conditions will continue into next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Oklahoma

When
August 21, 12:00 PM CST to August 26, 7:00 PM CST
Where
Oklahoma forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Numerous heat related illnesses were reported as several days of hot weather impacted the area.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983481.